DEAR DR. ROACH: Two months ago, my right lower leg and knee became swollen, stiff and painful. My GP did an EKG (normal) and ordered a sonogram for detection of deep vein thrombosis. The test was negative. He also ruled out infection and cellulitis.

The leg is still stiff and painful, though not as swollen. The scariest aspect of this is that my right calf muscle feels knotted and hard, and my knee seems to “catch” and resist full extension.

Two considerations are on my mind as I try to find answers: I spend hours a day working at a computer and forget to take “walking” breaks, and I was diagnosed with psoriasis one month before my leg became swollen. I mention this because my largest psoriatic plaque (several inches wide) is on my right ankle. Could my leg swelling and pain be caused by psoriatic arthritis? My GP says no.

I am a 60-year-old woman in otherwise good health; I take no medications. — B.M.

ANSWER: Psoriatic arthritis most commonly affects small joints, particularly of the hands and wrists, and it can be quite destructive. Some people have psoriatic arthritis without yet having had skin lesions of psoriasis. Changes in the fingernails are common in psoriatic arthritis, and they are a clue that experienced clinicians look for. An X-ray usually is definitive.

It is possible that your knee problem is psoriatic arthritis, but it is much, much more likely to be one of three other conditions: a meniscal tear, osteoarthritis of the knee or a ruptured Baker’s cyst. The sensation of “catching” in the knee is classic for a meniscal tear, and inability to fully extend the knee can be due to meniscal disease as well. The sensation of the calf muscle being involved leads me to suspect a ruptured Baker’s cyst; however, an ultrasound done for deep vein thrombosis usually makes that diagnosis. Given that this has been going on for two months, it’s time to check back in with your doctor, who may wish to do an X-ray of the knee or have you see an orthopedic surgeon.

DEAR DR. ROACH: Since turmeric is said to be a powerful anti-inflammatory, would it be beneficial to drink a cup of tea made with it? Especially if you have something like ulcerative colitis? — J.B.

ANSWER: Curcumin, an active ingredient in turmeric, releases two compounds (TNF-alpha and nitric oxide) that can reduce inflammation. In ulcerative colitis, one study showed that there were fewer exacerbations in people who took curcumin along with their usual medications for U.C., compared with those taking a placebo. It holds some promise but is by no means a cure.

DEAR DR. ROACH: I’m 89. Last week I happened to look at my stool and see a whole pill there. Another day, I tried chewing it, but it was awful. Do you have any idea what I can do? — L.R.

ANSWER: Most pills are very well-absorbed. I wonder if you are taking a long-acting drug, like the Procardia XL brand of nifedipine. This medication is in a non-absorbable capsule that can absorb water from the intestine, which pushes the liquid medication out through a laser-drilled hole in the other end of the capsule. The capsule often is seen in the bowel movement, which worries people if they don’t know that the medicine inside it has already been absorbed. Some other medicines use this same system. Talk to your pharmacist.

READERS: The booklet on abnormal heart rhythms explains atrial fibrillation and the more common heart rhythm disturbances in greater detail. Readers can obtain a copy by writing: Dr. Roach — No. 107, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6. Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

This Week's Circulars